eurotimes.org
EUROTIMES STORIES

Is AMD linked to medication risk?

Leigh Spielberg

Posted: Monday, April 6, 2020

There is no strong evidence for an association between the use of systemic medications and the occurrence of age-related macular degeneration (AMD), Vincent Daien MD, PhD, told delegates at the 19th EURETINA Congress in Paris, France, during a session on the epidemiology of retinal disease.
Many studies have been performed on both the potential risks of medications as well as their protective effects regarding AMD. Dr Daien presented his own research at the conference.
One large study pooled data from the Beaver Dam Eye Study (n=3,012), the Rotterdam Eye Study (n=3,434) and the Blue Mountains Eye Study (n=2,203). Despite the vast number of patients analysed in this meta-analysis, the study showed no strong associations between medications and early AMD, said Dr Daien, Chief of Ophthalmology, Montpellier University Hospital, France.
Investigations have found no increased risk associated with the use of aspirin, L-thyroxine or beta-blockers, all of which were suspected to possibly increase the relative risk.
Nor have there been protective effects identified in medications such as statins and anti-inflammatory treatments.
“Regarding statins, the evidence was insufficient to come to a reliable conclusion,” said Dr Daien.
The anti-inflammatory effect of NSAIDs on AMD has also been investigated.
“Although basic research that identified the role of inflammation in the early pathogenesis of AMD had led us to assume that that NSAID use might lower the risk of neovascular AMD, this does not seem to be the case,” said Dr Daien.
He continued: “Although anticholinergic use has been associated with cognitive disorders, and cognitive disorders are associated with AMD, there is no apparent link between anticholinergic drug use and AMD.”
It must be remembered that these studies are difficult to design and carry out. There are many confounding factors, including differentiating between the effect of a medication and the effect of the systemic disease, which might in itself be associated with AMD or its progression, he explained.
For example, if there were an association discovered between beta-blocker use and AMD, might this not potentially be caused by the underlying arterial hypertension, rather than the beta-blocker? The same thing could be said for the inflammatory disease for which NSAIDs are used, or the hyperthyroidism for which L-thyroxine is prescribed.
In conclusion, there is not much concern regarding systemic medication intake, and so patients need not worry that the medications that they have been prescribed by other physicians might adversely affect their retinal health.

Vincent Daien: v-daien@chu-montpellier.fr